Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 26, 2002, 4:55 PM EDT for Macomb County, Saint Clair County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2002, 4:55 PM EDT (20:55 UTC)
- Expired
- Jun 26, 2002, 6:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Macomb County, MI, Saint Clair County, MI
The radar
The Detroit radar (KDTX), 59 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 262055 SVRDTX MIC099-147-262200- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 455 PM EDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN MACOMB COUNTY IN SOUTHEAST MICHIGAN * UNTIL 600 PM EDT * AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF RICHMOND...OR 18 MILES NORTH OF MOUNT CLEMENS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMMETT AT 500 PM EDT ADAIR AT 505 PM EDT SMITHS CREEK AT 515 PM EDT WADHAMS...ST. CLAIR...RUBY AT 520 PM EDT MARYSVILLE AT 525 PM EDT THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. LAT...LON 4285 8304 4270 8302 4284 8234 4314 8248 WAG RBP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 1:15 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 26, 1:15 PM EDT, 3 hours 40 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 115 PM EDT WED JUN 26 2002 PLENTY OF MORNING CLOUDS ACROSS SOUTHEAST LOWER WILL DELAY ONSET OF ORGANIZED CONVECTION FOR A FEW MORE HOURS. AREA JUST NORTH OF THE SAGINAW BAY RECEIVED PLENTY OF SUNSHINE LATE THIS MORNING AND EARLY AFTERNOON AND CAPES HAVE JUMPED UP TO AROUND 3000J/KG...AND CONVECTION BEGINNING TO FIRE AS TEMPERATURES CLIMB THROUGH THE LOWER 80S. LATEST VISIBLE SATELLITE LOOP INDICATES CLEARING TREND OVER THUMB...SAGINAW AND GENESEE VALLEY AREA AND ANTICIPATE CONVECTION TO FIRE IN THIS REGION BETWEEN 2 AND 4 PM...AND SLIDE SOUTH THROUGH THE EVENING HOURS. SURFACE FRONT STILL OVER THE WESTERN U.P. AND NORTHWEST WISCONSIN...AND MOVING VERY SLOWLY...IN ADDITION DEW POINTS REMAIN IN THE MID AND UPPER 60S INTO CENTRAL WISCONSIN JUST AHEAD OF THE FRONT. MODELS IN GENERAL AGREEMENT THROUGH 60 HOURS...WITH THE ETA A LITTLE SLOWER WITH THE SOUTHWARD PROGRESSION OF THE COLD FRONT. PREFER THE SLOWER ETA SOLUTION FOR SEVERAL REASONS. ETA HAS HANDLED THIS FRONT BETTER THAN THE AVN DURING THE LAST 24 HOURS...AND THE ETA 6-12 HOUR QPF FIELDS ARE MUCH BETTER THAN THE AVN FIELDS. THE ETA QPF FIELD SHOWS THE CONVECTION FIRING OVER THE NORTHERN SAGINAW VALLEY EARLY THIS AFTERNOON AND OVER NORTHERN INDIANA...JUST WHERE IT IS HAPPENING. THE AVN PICKS UP ON THE NORTHERN INDIANA CONVECTION BUT HAS NO CLUE IN REGARD TO CONVECTION OVER CENTRAL LOWER. WITH POTENTIAL FOR GOOD SURFACE HEATING NEXT FEW HOURS...MOST OF CWA SHOULD SEE CAPES CLIMB INTO THE 3000J/KG RANGE...IN ADDITION DEW POINT POOLING ACROSS THE SAGINAW VALLEY AND WEAK LOW LEVEL CONVERGENCE IN PLACE...THUS ANTICIPATE LINE OF CONVECTION IN THIS REGION AT OR BEFORE ZONE ISSUANCE...THUS WILL CONTINUE WITH LIKELY POPS THIS EVENING. VERTICAL WIND PROFILES STILL ANEMIC...THUS GREATEST SEVERE THREAT STILL APPEARS TO BE HAIL. MODELS ALSO SHOW A SERIES OF UPPER WAVES TO AFFECT SOUTHEAST LOWER...WITH THE ETA A LITTLE MORE AGGRESSIVE. SECONDARY WAVE ON THURSDAY AFTERNOON A LITTLE CONCERNING AS FRONT BOGS DOWN OVER THE SOUTHERN PORTION OF THE CWA. ETA SHOWS A SURFACE WAVE DEVELOPING ALONG THE FRONT IN RESPONSE TO THIS WAVE...ALONG WITH A NORTHWARD SURGE OF SOME MODEST 850 MB THETA-E ADVECTION. MODELS STILL INDICATING CAPES AROUND 1000J/KG ACROSS THE FAR SOUTH THURSDAY AFTERNOON...THUS A MENTION OF THUNDER THROUGH THE DAY STILL LOOKS REASONABLE. BIG DIFFERENCE IN MODEL INSTABILITY AS WELL...WITH THE ETA SHOWING LIS AROUND -1 AND THE AVN AROUND +3 BY 18Z. FRONT TO CLEAR THE STATE BY THURSDAY EVENING...WITH COOLER/DRIER AIR MOVING INTO ALL OF SOUTHEAST LOWER. AVN POPS LOOK TOO LOW ON THURSDAY...THUS WILL LEAN TOWARD ETA/NGM GUIDANCE VALUES. .DTX...NONE. GSS
In the hours before
Special weather statement, Jun 26, 11:00 AM EDT, 5 hours 55 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-270900- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1100 AM EDT WED JUN 26 2002 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARD... SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS TO 60 MPH...DIME-SIZE HAIL...AND HEAVY RAINFALL. THE STRONGEST STORMS WILL OCCUR BETWEEN 4 PM AND 10 PM. STORMS THAT DEVELOP WILL MOVE EAST AT 15 MPH. DISCUSSION... VERY WARM AND HUMID AIR WILL REMAIN IN PLACE OVER SOUTHEAST MICHIGAN THIS AFTERNOON...AS A LOW PRESSURE SYSTEM TRACKS NORTH OF LAKE SUPERIOR AND INTO QUEBEC TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE FROM WISCONSIN INTO LOWER MICHIGAN THIS AFTERNOON...AND ACROSS SOUTHEAST MICHIGAN TONIGHT. AS THE FRONT APPROACHES THIS AFTERNOON AND EVENING...MORE ORGANIZED THUNDERSTORM ACTIVITY WILL DEVELOP ACROSS THE AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND DIME-SIZE HAIL. IN ADDITION...THE SLOW MOVEMENT OF THESE STORMS COMBINED WITH ABUNDANT MOISTURE IN PLACE WILL LEAD TO HEAVY DOWNPOURS. THE MAIN THREAT FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND 10 PM. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. OUTLOOK FOR THURSDAY AND FRIDAY... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY ALONG AND SOUTH OF INTERSTATE 94. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BRAVENDER
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:10 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 50 min |
| Jun 25, 9:11 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 34 min |
| Jun 26, 4:43 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 26, 4:43 PM EDT | Special Marine Warning | DTX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.